My 84 year old mother has a history of TIA's due to Small Vessels Disease of the brain. She has dementia due to the TIA's. She started to get extremely anxious and she would be mean to the girls working with her and my father. The Dr. decided to try her on Buspar. Eight days later she couldn't pick up her head and she can hardly even speak. She does not open her eyes much either. She's no longer on her feet. She is very unstable. She goes to PT weekly but they say she refuses to work with them. She still recognizes my voice and others in the family. I've often said when a person has had TIA's it is not a good practice to put them on these medicines as it works on the chemicals in the brain. If the brain is part dead, wouldn't that create an over abundance of the chemical in one area which then may lead to an overdose? Also, I have seen the Black Box Warnings on similar medicines, however it is not on this one, against giving it to people with a history of strokes. Why wouldn't this Buspar fall into that category of warning? If anyone can give me some insight on this, it would be extremely helpful. My mother has been off the medicine for a month and there hasn't been hardly any change at all.
Hello jeriln. I understand and can sympathize. The only explanation (which is no excuse) is that the dose of Buspar was simply to much. Meaning her reaction. As to should the drug have been administered to begin with, I really do not know. I'll read up, and see what medical explanation would answer that. Regards pledge
Hello Jerilyn, I am so sorry you have to see your mother go through this. Buspar can cause these symptoms, but they should have abated when she was taken off. It could be that these actions are do to the TIA's.I am giving you the site to read about buspar, & suggest you read this & then direct your questions to her doctor. Best wishes to you both...
She may not be excreting it as she should and her blood level is too high. You can't go by black box warnings for other meds. Buspar is in a class of its own. I'm not so much concerned about her history of strokes as the fact that often the elderly hang on to drugs much longer then younger people. There is a warning if any liver or kidney impairment. I've never seen it used in patients with dementia with any success. I think her dr can do better if he tries. I wouldn't give her any more and call him. She should not be in this state.
- BuSpar Information for Consumers
- BuSpar Information for Healthcare Professionals (includes dosage details)
- Side Effects of BuSpar (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 27 May 2010 • 3 answers
Posted 20 Oct 2013 • 1 answer
Posted 16 Nov 2014 • 1 answer
Posted 4 Nov 2015 • 1 answer
Posted 21 Dec 2016 • 0 answers